Illinois, 2018

Flooding and Hail in Illinois, May 2 to 3, 2018

May 2 to 3, 2018 · NWS LOT · 26 events in 13 counties and zones

Severe thunderstorms moved across northern Illinois on May 2nd producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$153,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms moved across northern Illinois on May 2nd producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 2, 1:53 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 2, 1:53 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
253 PM CDT Wed May 2 2018

.SHORT TERM...
252 PM CDT

Through Thursday...

Active weather expected over the next 24 hours, with the
potential for a few strong to possibly severe thunderstorms late
this afternoon through the evening.

Gulf moisture is finally arriving across the area as dew points
range from the mid and upper 50s north to the low 60s south.
Clearing behind an MCV this morning allowed for a period of mostly
sunny skies, pushing temps into the mid 80s for much of the area.
With the slowly rising dew points, this should push MLCAPE values
over 1000j/kg.

Convection has recently initiated west of I-39 over the past hour
in response to weak WAA ahead of a surface boundary across IA.
Short-term model guidance has been latching on to this trend since
this morning. Expect scattered coverage to spread NE across the
rest of the CWA over the next several hours. A few of these storms
could be strong, with small hail and gusty winds possible.

Near-term guidance also supports convection currently initiating
over eastern IA to try to congeal into several storm clusters that
will shift eastward across the central CWA during the early
evening hours. Have lower confidence on this evolution given the
lack of large scale forcing and a stronger cap this far east.
However, with modest instability and effective shear of 35-40kts,
isolated severe storms with large hail and strong winds will be
possible.

Beyond this evening, the forecast becomes quite muddled as it
hinges on the evolution of convection this evening and an
associated development cold pool/surface boundary. Showers and
some thunder associated from a convective complex over KS this
evening should reach the region late tonight. Model trends have
been to shift this activity farther south with each subsequent run
as this evening's convection across the area pushes an outflow
boundary as far south as the southern CWA.

With the lack of any notable forcing and minimal instability,
conditions Thursday morning into the mid afternoon should be
mostly dry. Isolated to scattered convection will the initiate
along the aforementioned outflow boundary late Thursday afternoon.
Again, where this convection occurs will depend on the location of
the boundary.

Kluber

&&

.LONG TERM...
225 PM CDT

Thursday night through Wednesday...

A stretch of normal to above normal warmth is expected within the
extended time frame, with only a couple chances for showers and
thunderstorms.

Thursday night, showers and thunderstorms will be ongoing as an
area of low pressure lifts into the western Great Lakes and a
trailing cold front sweeps across northern Illinois and northwest
Indiana. Precipitation chances wind down in the wake of the front
as high pressure builds over the region for Friday. Does appear
northwest gradient should weaken enough during the afternoon to
turn a lake breeze into especially the southern half of the
Chicago metro area which will limit highs in the 60s. Inland,
expect temps to warm into the 70s.

Zonal upper flow to start of the weekend will become increasingly
amplified as a series of shortwaves carve out a trough that sets
up from the central Great Lakes into New England. A modest
surface reflection will move from the Upper Midwest Saturday and
across the Great Lakes over the weekend. A trailing cold front
will push south across the local area Saturday night into early
Sunday and could bring widely scattered showers/thunderstorms.
Unfavorable diurnal timing of fropa and upper level support
focused well to our north should help keep precipitation coverage
and intensity in check for northern Illinois and northwest
Indiana.

Broad high pressure will build into the Upper Midwest Sunday and
spread into the Ohio Valley through Tuesday. Should bring several
days of nice weather, though north flow Sunday and Monday will
moderate temperatures. Onshore flow will hold temps in the 50s to
low 60s near the lake while inland temps should still top out near
70F. Fair weather continues into midweek, and expect a gradual
warming trend as southwest flow returns behind the ridge axis.

BMD

&&

.AVIATION...
For the 18Z TAFs...

Some notable changes made to the forecast with this issuance as
observation and model trends are favoring a more focused period of
precip late this afternoon into mid evening across northern IL, with
a second round late tonight across most of the area. TS appears more
likely with the first round generally between 23-02Z at ORD/MDW.
There exists a small chance of hail with these thunderstorms. For
the overnight precip, thunder chances are beginning to look fairly
low as better convection remains south of the terminals. A broken
MVFR cloud deck is expected after precip diminish Thursday morning,
and may persist through most of the day.

Kluber

&&

.MARINE...
225 PM CDT

A quasi-stationary frontal trough will remain draped over Lake
Michigan through much of the remainder of the week. The front
extends from the Texas Panhandle across Lake Michigan to the
Canadian Maritimes this afternoon. It will very gradually sag
south through midday Thursday. Generally north to northeast
winds will be in place north of the boundary and south to
southwest winds in place to the south. Light flow will be in place
near the frontal trough. Low pressure will develop along the
front over the central Plains this evening and tonight and lift to
central Lake Michigan late Thursday night into early Friday.
Northwest to west winds will overspread the lake in the wake of
the low Friday and Saturday.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 2, 3:06 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
406 PM CDT Wed May 2 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
032115-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
406 PM CDT Wed May 2 2018 /506 PM EDT Wed May 2 2018/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR North Central Illinois...
Northeast Illinois AND Northwest Indiana.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Elevated Thunderstorm Risk...with an associated:
      Limited Tornado Risk.
      Elevated Hail Risk...up to quarter size.
      Elevated Thunderstorm Wind Damage Risk...up to 65 MPH.
  Elevated Flooding Risk.

DISCUSSION:

Multiple rounds of thunderstorms are expected through tonight as
as a slow moving cold front approaches from the northwest. Some
storms could be severe with the capability of producing damaging
winds and large hail through this evening. The severe threat
should gradually diminish with time and eastward extent overnight.
Locally heavy rainfall amounts, in excess of an inch, are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Elevated Flooding Risk.
  Elevated Severe Thunderstorm Risk.
Friday through Sunday...
  Limited Thunderstorm Risk.

DISCUSSION:

Isolated to scattered thunderstorms may occur at times during the
day Thursday, though the best focus for potentially strong to
severe thunderstorms will be from late Thursday afternoon into the
overnight hours of Thursday night. Damaging winds, large hail and
locally heavy rainfall will be possible with these storms.
Thunderstorms will end from northwest to southeast Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed through mid evening.

GENERAL STORM MOTION OF THE DAY:

Moving to the northeast at 45 MPH.

&&

LMZ740>745-032115-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
406 PM CDT Wed May 2 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR the Illinois nearshore
waters of Lake Michigan AND the Indiana nearshore waters of Lake
Michigan.

.DAY ONE...Tonight.

  Elevated Thunderstorm Risk.

 Some thunderstorms through this evening will be capable of
 producing wind gusts of 34 knots or greater and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.
  Hazardous Conditions for Small Craft are possible.
Friday through Sunday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-032115-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
406 PM CDT Wed May 2 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR the open waters of Lake
Michigan.

.DAY ONE...Tonight.

  Elevated Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Sunday...
  Limited Thunderstorm Risk.

&&

JEE

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, May 2, 2:17 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
317 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             ROCHELLE                41.92N 89.06W
05/02/2018  E0.25 INCH       OGLE               IL   TRAINED SPOTTER

            A BRIEF PERIOD OF PEA SIZED HAIL THAT LASTED ABOUT A
            MINUTE.

&&

RC
Special weather statement, May 2, 2:42 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
342 PM CDT WED MAY 2 2018

ILZ011-019-020-022115-
De Kalb IL-Kendall IL-La Salle IL-
342 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENDALL...
NORTHEASTERN LA SALLE AND SOUTHEASTERN DE KALB COUNTIES UNTIL 415 PM
CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Serena, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plano, Sandwich, Serena, Sheridan, Somonauk, Newark, Millington and
Lisbon.

LAT...LON 4173 8860 4147 8843 4146 8852 4146 8859
      4145 8860 4141 8884 4150 8889
TIME...MOT...LOC 2042Z 243DEG 29KT 4151 8877

BMD
Special weather statement, May 2, 3:22 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
422 PM CDT WED MAY 2 2018

ILZ006-014-022145-
Lake IL-Cook IL-
422 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAKE AND
NORTHWESTERN COOK COUNTIES UNTIL 445 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hoffman Estates, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arlington Heights, Evanston, Schaumburg, Palatine, Skokie, Des
Plaines, Mount Prospect, Hoffman Estates, Glenview, Buffalo Grove,
Wheeling, Park Ridge, Northbrook, Highland Park, Wilmette, Vernon
Hills, Rolling Meadows, Morton Grove, Lake Zurich and Lake Forest.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Illinois.

LAT...LON 4219 8779 4213 8774 4210 8771 4208 8768
      4206 8767 4203 8767 4203 8819 4215 8820
      4225 8782
TIME...MOT...LOC 2121Z 257DEG 31KT 4209 8812

BMD
Special weather statement, May 2, 3:27 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
427 PM CDT WED MAY 2 2018

ILZ020-022-022200-
Will IL-Kendall IL-
427 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KENDALL AND
NORTHWESTERN WILL COUNTIES UNTIL 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shorewood, or 7 miles northwest of Minooka, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Joliet, Bolingbrook, Romeoville, Plainfield, Lockport, Channahon,
Shorewood, Rockdale, Crest Hill, Preston Heights, Crystal Lawns and
Fairmont.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Illinois.

LAT...LON 4150 8841 4157 8841 4172 8809 4146 8805
TIME...MOT...LOC 2126Z 257DEG 30KT 4155 8832

BMD
Special weather statement, May 2, 3:28 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
428 PM CDT WED MAY 2 2018

ILZ020-022-022200-
Will IL-Kendall IL-
428 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KENDALL AND
NORTHWESTERN WILL COUNTIES UNTIL 500 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shorewood, or near Minooka, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Joliet, Bolingbrook, Romeoville, Plainfield, Lockport, Channahon,
Shorewood, Rockdale, Crest Hill, Preston Heights, Crystal Lawns and
Fairmont.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Illinois.

LAT...LON 4150 8841 4157 8841 4172 8809 4146 8805
TIME...MOT...LOC 2128Z 257DEG 30KT 4155 8831

BMD

The radar

The Chicago radar (KLOT), 18 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

17 hail, 7 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Kendall

When
May 2, 3:30 PM CST
Where
Kendall County, 4.86 mi ENE of Plattville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.550, -88.290

A large tree limb was blown down.

Thunderstorm Wind, Will

When
May 2, 3:45 PM CST
Where
Will County, 1.32 mi WSW of Lockport Lewis Arpt to 1.05 mi WSW of Lockport Lewis Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.595, -88.105

Six utility poles were blown down.

Thunderstorm Wind, Will

When
May 2, 3:45 PM CST
Where
Will County, Crest Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.570, -88.150

Multiple tree limbs 2 to 6 inches in diameter were blown down. One evergreen tree 15 to 20 inches in diameter was uprooted.

Hail, Cook

When
May 2, 3:46 PM CST to 3:47 PM CST
Where
Cook County, 0.71 mi E of Mc Cook
Measured
1 in hail
Reported by
Social Media
Coordinates
41.782, -87.806

Quarter size hail was reported in Summit.

Thunderstorm Wind, Cook

When
May 2, 3:47 PM CST to 4:07 PM CST
Where
Cook County, 1.13 mi ENE of Mc Cook to 2.9 mi NW of Bryn Mawr
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.788, -87.801

A severe thunderstorm moved across south central Cook County producing widespread wind damage. A wind gust to 67 mph was measured at Midway Airport (KMDW) at 451 pm CDT. The City of Chicago reported 218 tree limbs blown down or broken; 43 trees were blown down and had to be removed and 15 power lines were blown down. Near Midway Airport, damage was reported to light poles, vehicles and houses with a large section of a roof torn off. Numerous trees were blown down and the roof of an apartment building was peeled back east of Interstate 94. Roof damage was also reported to a building across from Washington Park at 51st and King Drive.

Hail, Cook

When
May 2, 3:53 PM CST to 3:54 PM CST
Where
Cook County, (Mdw)midway Arpt Chi
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -87.750

Quarter size hail was reported at Midway Airport.

Thunderstorm Wind, Kankakee

When
May 2, 4:10 PM CST
Where
Kankakee County, 4 mi NNW of Bourbonnais
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.203, -87.909

Twenty utility poles were blown down. Several roofs were pulled back. A corn crib and metal silos were blown down with debris oriented roughly toward the east.

Hail, Kankakee

When
May 2, 4:15 PM CST
Where
Kankakee County, Bourbonnais
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.150, -87.880

Thunderstorm Wind, Kankakee

When
May 2, 4:15 PM CST
Where
Kankakee County, Bourbonnais
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.150, -87.880

Wind gusts were estimated to 60 mph.

Hail, Winnebago

When
May 2, 4:54 PM CST
Where
Winnebago County, Winnebago
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.270, -89.230

Penny to quarter size hail was reported on the southwest side of Winnebago.

Hail, Lee

When
May 2, 5:00 PM CST
Where
Lee County, West Brooklyn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.700, -89.150

Hail was mainly dime to nickel size with one quarter size stone.

Hail, Winnebago

When
May 2, 5:05 PM CST to 5:10 PM CST
Where
Winnebago County, (Rfd)gtr Rockford Ar to 2 mi E of Rockford Arpt (Grtr
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.200, -89.100

Hail ranging from 1.5 to 2.0 inches in diameter was reported from multiple locations around and to the east of Rockford Airport.

Hail, Winnebago

When
May 2, 5:08 PM CST to 5:12 PM CST
Where
Winnebago County, 1 mi S of Rockford to 3 mi ESE of Rockford
Measured
3 in hail
Reported by
Amateur Radio
Coordinates
42.255, -89.080

Hail ranging from 2.5 to 3.0 inches in diameter was reported from multiple locations in far southeast Rockford.

Hail, De Kalb

When
May 2, 5:15 PM CST to 5:17 PM CST
Where
De Kalb County, 4.07 mi WNW of Shabbona
Measured
1.75 in hail
Reported by
Public
Coordinates
41.795, -88.942

Golf ball size hail was reported in Lee.

Hail, Boone

When
May 2, 5:23 PM CST to 5:24 PM CST
Where
Boone County, Belvidere
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
42.250, -88.850

Hail, Ogle

When
May 2, 5:32 PM CST
Where
Ogle County, 2 mi S of Byron
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.101, -89.250

Hail, De Kalb

When
May 2, 5:35 PM CST to 5:40 PM CST
Where
De Kalb County, De Kalb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.930, -88.750

Quarter size hail was reported covering the ground near South 1st Street and Milner Avenue.

Hail, Kane

When
May 2, 6:06 PM CST to 6:08 PM CST
Where
Kane County, Gilberts
Measured
1.5 in hail
Reported by
Social Media
Coordinates
42.030, -88.370

Thunderstorm Wind, Cook

When
May 2, 6:18 PM CST
Where
Cook County, Hoffman Estates
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -88.120

A 40 foot tall pine tree was blown down. Winds were estimated to 65 mph.

Hail, McHenry

When
May 2, 8:12 PM CST to 8:15 PM CST
Where
McHenry County, Richmond
Measured
2.75 in hail
Reported by
Social Media
Coordinates
42.470, -88.300

Hail 2.5 to 2.75 inches in diameter was reported in Richmond.

Hail, McHenry

When
May 2, 8:19 PM CST to 8:22 PM CST
Where
McHenry County, 1.22 mi SW of Spring Grove
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
42.438, -88.247

Hail 2.25 inches in diameter was reported near Winn Road and Route 12.

Hail, Lake

When
May 2, 8:28 PM CST to 8:32 PM CST
Where
Lake County, Antioch
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.470, -88.100

Numerous reports of tree limbs down as well as damage to siding and cars from the hail.

Hail, Lake

When
May 2, 8:31 PM CST to 8:35 PM CST
Where
Lake County, Lake Villa
Measured
2.25 in hail
Reported by
Law Enforcement
Coordinates
42.420, -88.030

Large hail was report at several locations including 1.75 inch diameter hail at Deep Lake Road just south of Grass Lake Road and 2.25 inch diameter hail at Fairfield and Petite Lake Road.

Hail, Lake

When
May 2, 8:34 PM CST to 8:35 PM CST
Where
Lake County, Lindenhurst
Measured
1 in hail
Reported by
Social Media
Coordinates
42.420, -88.050

Flood, Du Page

When
May 2, 10:51 PM CST to May 3, 2:00 AM CST
Where
Du Page County, 1 mi NW of Elmhurst to 1 mi SW of Elmhurst
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.890, -87.964

A flooded underpass in downtown Elmhurst was blocked off by police.

Flood, Cook

When
May 2, 10:51 PM CST to May 3, 2:00 AM CST
Where
Cook County, 1.07 mi SSE of Avondale to 1.1 mi SSE of Avondale
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.955, -87.675

A viaduct was flooded with 1.5 feet of water at Irving Park Road and Ravenswood Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749781, 749779, 750984, 749776, 749774, 749778, 750991, 750989, 750990, 750992, 751007, 750997, 751005, 750993, 751014, 751015, 751018, 751011, 751012, 751009, 751010, 751020, 753425, 753423, 753430, 753445.